MAUDE Adverse Event Report: ENCORE MEDICAL L.P BIOLOX DELTA HIP; HEAD, FEMORAL, CERAMIC, BILOX DELTA, 40MM -4.0

ENCORE MEDICAL L.P BIOLOX DELTA HIP; HEAD, FEMORAL, CERAMIC, BILOX DELTA, 40MM -4.0
Model Number 932-40-756
Health Effect - Clinical Code Pain (1994)
Date of Event 12/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.
 
Event or Problem Description
Revision surgery - patient has persistent pain after primary hip reconstruction.Surgeon decided to take the patient back and revise the acetabular.
 
Additional Manufacturer Narrative
Manufacturer narrative: the reason for this revision surgery was reported as pain.The previous surgery and the surgery detailed in this event occurred 4 months, 3 weeks apart.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The devices were disposed of at hospital and not made available to djo surgical for examination.A review of the incident ceramic head's device history records (dhr) show that the implant met design and manufacturing requirements when released for use from djo.Additionally, the vendor from whom djo purchases was these semi-produced ceramic heads was asked to conduct a document review of the ceramic head's initial production at their site, and they confirmed this implant's certificate of conformance to all material properties, with no indications of a pre-existing material defect; ceramtec's document review is attached to this complaint.There were no nonconforming material reports associated with the production of this part's production lot at djo that may have contributed to the reported event.Customer complaint history of the reported device showed no present trends or on-going issues that need review.There have been no complaints filed against other devices from this implant's production lot at djo.Since there are 52 complaints have been filed that report revision surgeries for pain in hip systems using djo's ceramic heads, which represents a 0.118% complaint rate for this failure mode, which is well below industry standard.Possible sources of the patient's pain include inadequate soft tissue support, poor patient bone density, patient bone deterioration, excessive range of motion, patient activities, or trauma.Another potential source of pain: since one of the replacement screws (25mm) was shorter than the original screws (30mm), it's possible that the pain was caused by one of the original screws being too long, making contact with sensitive soft tissue.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.Rma examination: the ceramic head was returned to djo for examination.The implant was returned with a coating of patient fluid/tissue on some of its surfaces, some of this was removed with alcohol and a swab to prepare the sphere for dimensional inspection.There are wearmarks inside the implant's taper that are consistent with assembly with the hip stem's taper.The articulating surface of the sphere has some staining from patient substance buildup, but there are no scratches, gouges, or dents.Photos of the returned implant are attached to this complaint.Re-inspection of the explant: the explanted ceramic head, upon returning to djo, was decontaminated, photographed, then brought to djo's quality control team for inspection.The head was inspected by cmm, measuring within tolerance for all critical dimensions on the part's engineering drawing.Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.

Brand Name
BIOLOX DELTA HIP
Common Device Name
HEAD, FEMORAL, CERAMIC, BILOX DELTA, 40MM -4.0
Manufacturer (Section D)
ENCORE MEDICAL L.P
9800 metric blvd
austin,tx 78758-5445
Manufacturer (Section G)
ENCORE MEDICAL L.P
9800 metric blvd
austin,tx 78758-5445
Manufacturer Contact
teffany hutto
9800 metric blvd
austin,tx 78758-5445 
MDR Report Key11225179
Report Number1644408-2021-00006
Device Sequence Number1675430
Product Code LZO
UDI-Device Identifier00888912100335
UDI-Public(01)00888912100335
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K082844
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/13/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/06/2023
Device Model Number932-40-756
Device Catalogue Number400-03-401
Device Lot Number870B1111
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/29/2020
Supplement Date Received by Manufacturer12/29/2020
Initial Report FDA Received Date01/25/2021
Supplement Report FDA Received Date01/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/12/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
400-03-401 LOT 870B1111; 932-40-756 LOT 815N2029; 400-03-401 LOT 870B1111
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexMale